Iowa, 2006

Hail in Iowa, May 29, 2006

May 29, 2006 · NWS DMX · 1 event in 1 county or zone

A very unstable airmass was in place over Iowa during the afternoon of the 29th. A cold front extended from northwest Minnesota into central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the afternoon of the 29th. A cold front extended from northwest Minnesota into central Kansas. The cold front moved into the northwest corner of Iowa by the mid afternoon hours. Surface CAPE values were quite high at 3500 to 5500 J/kg, however there was very little 0-3 km shear. Shear values were under 10 kts. Afternoon high temperatures reached the mid 80s to mid 90s. These temperatures, combined with dew point readings around 70, produced lifted indices in the -8 to -11 C. range. Convection was limited by convection that had occurred during the morning to the south of Iowa. The outflow boundary moved into the area, tending to stabilize the airmass somewhat for the afternoon hours. Thunderstorms that did develop tended to produce hail. CAPE in the -10 to -30 C layer of the sounding were in the 400 to 700 J/kg range. These values were quite high, but were countered by the high freezing levels. Mid afternoon freezing levels were between 13,500 and 14500 feet. The lower part of the sounding was quite dry, and as a result the LCL value was between 7000 to 8000 feet, significantly reducing the tornado threat. Thunderstorms developed during the mid afternoon hours over north central Iowa. One of them produced nickle size hail as it moved east of Northwood in Worth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 12:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 29, 12:46 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
146 PM CDT MON MAY 29 2006

.SHORT TERM...
FRONTAL BOUNDARY CURRENTLY EXTENDS ACROSS WESTERN IOWA. A VAST
AMOUNT OF CLOUD COVER HAS DEVELOPED ALONG AND AHEAD OF THE BOUNDARY
WITH STRONG MID LEVEL THETA-E ADVECTION LIFTING NORTHWARD AHEAD OF
THE BOUNDARY AND HAS ENABLED THE CAP TO REMAIN IN PLACE AT THE
MOMENT. EXPECT THUNDERSTORMS TO GRADUALLY DEVELOP IN THE VICINITY OF
THE COLD FRONT THIS AFTERNOON AS BETTER UPPER LEVEL SUPPORT ARRIVES
WITH STEEPER LAPSE RATES AND ENHANCED LIFT. THE SEVERE THREAT AND
HEAVY RAIN THREAT APPEARS DIMINISHED FOR THIS EVENING AND OVERNIGHT
AS THE OVERALL DYNAMICS ARE OUT OF SYNC TO PRODUCE WIDESPREAD
INTENSE CONVECTION. THE LACK OF EFFECTIVE SHEAR WILL MAKE IT
DIFFICULT FOR STORMS TO SUSTAIN UPDRAFTS ONCE RAIN BEGINS AND THE
DOWNDRAFTS CUT OFF THE INFLOW. THEREFORE ANY SEVERE WEATHER IS
EXPECTED TO BE PULSE IN NATURE.

THE COLD FRONT WILL STALL OVER CENTRAL AND SOUTHERN IOWA THROUGH
WEDNESDAY AND WILL KEEP CHANCES OF THUNDERSTORMS GOING THROUGH THE
PERIOD. PERIODIC SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS
THE SOUTHERN HALF OF THE AREA AND WITH THE INCREASED CLOUD
COVER...THIS WILL HOLD HIGH TEMPERATURES PRIMARILY IN THE 70S.
ANOTHER FRONTAL BOUNDARY WILL ARRIVE ON WEDNESDAY. THIS WILL BRING A
FINAL ROUND OF STORMS WEDNESDAY AFTERNOON AND EVENING. THIS APPEARS
TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER. WITH NUMEROUS CHANCES
FOR THUNDERSTORMS THROUGH MID WEEK. A GENERAL 1 TO 2 INCHES OF
RAINFALL WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS. QUIET ON
THURSDAY WITH SEASONAL TEMPERATURES EXPECTED.

&&

.EXTENDED...
HAVE FOLLOWED A ECMWF/CANADIAN/GFS ENSEMBLE MEAN SOLUTION FOR FRIDAY
THROUGH MONDAY. EXPECT LONG WAVE TROUGH TO BECOME MORE PRONOUNCED
DURING THE PERIOD WITH UPPER LEVEL RIDGE BECOMING REESTABLISHED TO
THE WEST THEN NUDGING BACK INTO THE REGION LATE IN THE PERIOD. HAVE
KEPT THE PERIOD DRY WITH THIS SOLUTION. WILL STILL NEED TO MONITOR
SATURDAY FOR THE POSSIBILITY OF RIDGE RUNNERS DIPPING INTO FORECAST
AREA THOUGH AT THIS TIME CHANCES ARE LOW ENOUGH TO KEEP POPS OUT AT
THIS TIME. HAVE GONE A FEW DEGREES WARMER THAN MEX GUIDANCE FOR DAYS
6 AND 7 AS THE GFS IS AN OUTLIER WITH A STRONG SHORT WAVE DROPPING
SOUTH INTO THE RIDGE AND BEING COOLER AND WETTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

DONAVON
Hazardous weather outlook, May 29, 7:31 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT MON MAY 29 2006

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
831 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY ALONG AND WEST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WEST OF
INTERSTATE 35. A FEW STORMS COULD PRODUCE HAIL UP TO PENNY SIZE.
THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON IN WESTERN IOWA.
THESE STORMS WILL MOVE SLOWLY EAST INTO THE EVENING AND OVERNIGHT
HOURS WITH A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE
WEATHER THREAT WILL BE FROM LARGE HAIL WITH A SECONDARY THREAT OF
DAMAGING WINDS. A BRIEF TORNADO MAY ALSO OCCUR IN THE LATE
AFTERNOON AS THE STORMS FIRST DEVELOP. HEAVY RAINS ARE ALSO
POSSIBLE WITH THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO
WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT
OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN
ISOLATED EVENT OR TWO MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING...AND WILL BE LIKELY
LATE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LIMITED
SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-301100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
831 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA....MAINLY EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT ACROSS
THE OUTLOOK AREA. AT THIS TIME...SEVERE WEATHER CHANCES APPEAR
LIMITED ALTHOUGH SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE.
HEAVY RAINS MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO
WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT
OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN
ISOLATED EVENT OR TWO MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH
WEDNESDAY.

CC/KINNEY

The radar

The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Worth

When
May 29, 2:25 PM CST
Where
Worth County, 8 mi ENE of Northwood
Measured
0.88 in hail
Injuries
2 direct, 0 indirect
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.500, -93.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505569.